Apnea and Hyperventilation
Children with Pitt-Hopkins can have periods of very unusual breathing patterns. Usually it manifests between their 5th and 10th year of age, but earlier or much later (sometimes only in early adulthood) has been observed as well. A typical pattern is a few minutes very fast breathing (hyperpnoea), followed by a period during which the child stops breathing completely (apnoea). This pattern can be present repeatedly, also within a short period of time. Both fast breathing or temporarily no breathing can occur separately as well. During sleep breathing is usually normal. During the fast breathing the child swallows a lot more air, which enters the belly and gut, and causes a distended belly.
Medications used to treat apnea currently in children with PTHS, parent report
- 2 Vayarin capsules each evening for anxiety, stress, focus, and Diamox (Acetazolamide) 16ML, three times a day for apnea. Patient weighs 89 lbs. and is 5’5″, 12 years old. (January 2015, Texas) Parental report: A new neurologist suggested Vayarin supplement as a first try, because he has over 1,000 autistic patients on it, and is showing really great results with focus, drive, calmness, clarity, etc. He even has a few non verbal patients who are now speaking single words. The neurologist suggested that the patient’s apnea was caused by the patient’s brain becoming over stimulated which was triggering his brain stem to have issues, which was causing the apnea, breathing, etc. His thought was calm the brain and brain stem, possibly slow the apnea spells. The parents of course want them to stop all together, but this medicine has gone a LONG way in preventing them. The patient was able to handle a large party, with 35+ loud people, without a single apnea spell. Something he hasn’t been able to do in six years. The patient is still on diamox, to reduce the apnea severity if/when they occur. But they have seen less than 5 episodes within a month. Even with “control” we were seeing that many episodes in a single day.
- Prozac, 2.5 ml each morning (20mg/5ml) (Parent report, May 2015) Twelve year old child, 28 kg. She was on propranolol but didn’t think this was helping at all with her agitation then heard about Prozac and discussed it with her consultant. It wasn’t a quick fix and took a couple of months to take effect but she really is so happy and chilled now her agitation has more or less disappeared. Regarding the breathing she does still hyperventilate and breath hold. This has reduced but it is still significant, and some days she does it a lot. Believe it’s very much a sensory thing, however the difference is that now the abnormal breathing does not send her into an agitated state as it did prior to the Prozac. (UK)
- Coffeincitrat, 10mg/kg, child is 7 months old, 72 cm. tall, weighs 8.5 kg. Child’s apnea symptoms were only seen by monitoring at night. It shows apnea of 10 to 30 sec. and following oxygen decrease to 60%. (Germany)
- Valproic acid syrup (depakene) 7ml or 350 mg twice a day, and Diamox tablet or acetazolamide 250 mg once a day. Diamox 250 mg twice a day for a month was tried and no change was observed. (Canada)
- Child, age 13, 58 inches tall, weighs 89 pounds. The medication he is still on and that has been tweeked over the last year, has in fact not yet eliminated or considerably not decreased his incidence of daytime apneas. He is still on oxygen during the day too. He is currently on 350 mg of Valproic Acid twice a day and 125mg Diamox three times a day. We will soon increase the Diamox to a higher dose to more accurately copy another little boy in the USA’s prescription. (Canada)
A new treatment for breathing problems in children with Rett syndrome may hold promise for children with Pitt Hopkins syndrome: Researchers from Bristol’s School of Physiology & Pharmacology announced that they have successfully discovered ways to stop breath holding episodes in people who are affected by Rett Syndrome. Their claim is that, through the use of existing drugs, they can alter the body’s levels of γ-Aminobutyric acid (GABA), which is a neurotransmitter in the nervous system. Augmenting GABA markedly improves the respiratory phenotype. In addition, a serotonin 1a receptor agonist that depresses expiratory neuron activity also reduces apnea, corrects the irregular breathing pattern, and prolongs survival in MeCP2 null males. Combining a GABA reuptake blocker with a serotonin 1a agonist in heterozygous females completely corrects their respiratory defects. (pnas.org) See link to article: http://reverseautismnow.org/researchers-discover-how-to-stop-breath-holding-in-girls-with-rett-syndrome.html
TCF4 deletions or mutations and apnea
Samiya Ahmad, MD and Jannine D. Cody, PhD
20 August 2012
There have been two recent reports about the treatment of apnea in children with Pitt Hopkins syndrome. We wanted to explain the findings in hopes that it could help guide families struggling with this issue.
The first paper (Verhulst et al., 2012) reported on two patients with Pitt Hopkins syndrome. One patient (a 21 year old male) had a mutation in the TCF4 gene and the other patient (A 9 year old male) had a deletion of the gene. The first was diagnosed with central apnea and both patients would daily hyperventilate followed by fainting. The first patient was also on valproate for epilepsy. Both were started on 250 mg of acetazolamide and both had considerable improvement in oxygen saturation during sleep and the decreased frequency of apnea episodes.
A second report (Maini et al., 2012) described a single patient (7 year old female) with Pitt Hopkins syndrome caused by a TCF4 mutation. She was shown to have central apnea during both wakefulness and sleep. She was treated with diazepam (0.25 mg/kg/d) and showed no improvement. She was then started on slowly increasing doses of valproate until she reached a dose of 25 mg/kg/d. This decreased, though did not eliminate, the incidence of apneas, and improved oxygen saturations.
Acetazolamide is not a typical treatment for apnea. It is used for acute altitude sickness and central apnea caused by high altitude in adults. The safety and effectiveness in children is unknown. Valproate is typically used for epilepsy and migraine headache prophylaxis. It has the potential for liver damage and should be used cautiously with close medical monitoring. Given that all medicines can have side effects, especially when used long-term, and these are case reports of a total of 3 patients, it is prudent to proceed cautiously. The first step if your child has hyperventilation episodes and/or possible sleep apnea, is to have a sleep study (polysomnography) performed and interpreted by a certified sleep specialist. Sleep specialists can be from a neurology, pulmonology, otolaryngology (ENT) or medicine/pediatric background. If central apnea is confirmed, then the use of a positive pressure device (BiPAP with back-up rate) is the least risky treatment. If that is ineffective or not tolerated, then the use of drug therapy could be pursued and your sleep physician could use these papers as a guide.
Verhulst SL, De Dooy J, Ramet J, Bockaert N, Van Coster R, Ceulemans B, De Backer W. (2012). Acetazolamide for seere apnea in Pitt-Hopkins syndrome. Am J Med Genet Part A 158A:932-934.
Maini I, Cantalupo G, Turco EC, De Paolis F, Magnani C, Parrino L Terzano MG, Pisani F. (2012). Clinical and polygraphic improvement of breathing abnormalities after valproate in a case of Pitt-Hopkins syndrome. J Clin Child Neurol Feb 28.